De novo aneurysm of the vertebral artery after microvascular decompression for hemifacial spasm using cyanoacrylate: A case report

Takumi Kudo, Koji Iihara, Junichi Ayabe, Katsuhiko Hayashi, Kenichi Murao, Susumu Miyamoto

Research output: Contribution to journalArticle

Abstract

We report a rare case of a ruptured de novo aneurysm induced by Aron Alpha® (ethyl 2-cyanoacrylate). A 39-year-old woman, treated with hemodialysis for chronic glomerulonephritis 2 years prior to this hospitalization, underwent microvascular decompression for left hemifacial spasm at another hospital. The offending vessel was the left posterior inferior cerebellar artery (PICA). The Left vertebral artery (VA) was mobilized and affixed to the dura mater with Aron Alpha® to remove pressure from the PICA to the root exit zone of the facial nerve. The left VA was found to be intact at the time of the operation. One year later, the patient suffered subarachnoid hemorrhage (SAH) caused by rupture of a newly-developed aneurysm of the left VA. Endovascular parent artery occlusion was performed using Guglielmi detachable coils. Although cyanoacrylate adhesives have been used in microvascular decompression for transposition of the offending vessel, several experimental and clinical studies reported vascular toxicity of these substances. To prevent SAH after microvascular decompression, Aron Alpha® should be avoided, if possible, for transposition of offending vessels in the microvascular decompression, and follow-up magnetic resonance angiography is recommended to rule out development of an aneurysm, although the incidence of this sequela is unknown.

Original languageEnglish
Pages (from-to)584-588
Number of pages5
JournalJapanese Journal of Neurosurgery
Volume15
Issue number8
DOIs
Publication statusPublished - Aug 2006
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Surgery
  • Clinical Neurology

Fingerprint Dive into the research topics of 'De novo aneurysm of the vertebral artery after microvascular decompression for hemifacial spasm using cyanoacrylate: A case report'. Together they form a unique fingerprint.

  • Cite this